New York, 2021

Flash Flood in New York, June 29, 2021

June 29, 2021 · NWS BGM · 1 event in 1 county or zone

Slow moving thunderstorms embedded in a stagnant, hot and humid airmass produced torrential rainfall and urban flooding in the Syracuse, NY area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Slow moving thunderstorms embedded in a stagnant, hot and humid airmass produced torrential rainfall and urban flooding in the Syracuse, NY area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
300 PM EDT Tue Jun 29 2021

.SYNOPSIS...
Today will be another hot and humid day with scattered
strong afternoon thunderstorms expected. A cold front will move
through on Wednesday with some strong to severe storms
possible. Cooler and more unsettled weather will return to the
region for the end of the work week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1000 am update...

Main change in the near term was to add all NE PA counties and
even Delaware/Otsego counties to the heat advisory today. Skies
have started out clear this morning, with some scattered cumulus
just starting to pop up now. 850mb temperature are progged to
reach +20C by afternoon, with 925mb around +27C. Think
temperatures and humidity will very similar to what we saw
yesterday, but perhaps even 1-2 degrees higher/hotter.

Other change was to add some enhanced wording into the weather
grids this afternoon/evening for locally heavy rainfall and
gusty winds with the scattered t'storms. SPC has now added much
of our CWA into a marginal risk for severe storms later today;
with the main threat being isolated damaging winds. Set up
looks interesting later today for a few strong to severe storms.
Most hi-res CAM guidance is showing anywhere from 1500-2500
J/Kg of MLCAPE...and with SBCAPE already at 2000-3000 at 14z
(10am) this seems reasonable. DCAPE may reach as high as 1000
J/Kg, with a subtle mid to upper level dry layer (300-500mb).
The deep layer shear is on the weaker side, but it is present.
12z NAM forecast soundings show 0-6km shear only around 15 kts,
but 0-8 km and LCL-EL shear is up to 25 kts. Therefore, there is
the potential for some localized downburst/microburst winds.
PWATS are also running very high, around 1.75 inches...so if any
storms train or stall there could be localized flash-flooding
issues as well. CAMS show the main time frame for these
scattered t'storms will be approximately 2-11 PM.

426 am update...
Main concerns in the near term remain focused on the heat and
humidity today and Wednesday, along with the potential for
scattered showers and storms today, and an increasing threat of
strong to severe storms Wednesday.

High pressure just off the mid Atlantic coast will continue to
exert influence over central NY and ne PA today in the form of
another day of hot and humid conditions. Large scale suppression
under the ridge combined with a persistent/humid southwesterly
flow will allow temperatures to climb once again into the upper
80s and lower 90s this afternoon. Surface dew points in the
upper 60s and 70s will produce heat indices over a good portion
of central NY in the 92 to 98 deg range. A Heat Advisory
remains in effect from 11 am to 8 pm for much of central NY. The
warmest locations will be the populated valleys of the southern
tier and the northern Finger Lakes/wrn Mohawk Valley. Slightly
cooler conditions will be felt in the wrn Catskills and the nrn
Tug Hill. Heat indices will be about the same in ne PA, but
since the heat index thresholds are higher, no Heat Advisory is
in effect.

The boundary layer will become conditionally unstable again
this afternoon, similar to yesterday. ML CAPE values around
1000-1500 J/kg, modest low level lapse rates, minimal shear and
decent amount of deep moisture...PWATs around 1.5 to 1.8 inches.
Scattered convection is expected to initiate around 12-1pm this
afternoon and likely pulse up and down through the afternoon
into the early evening hours. The main threat is brief heavy
rain, accompanied by initial downburst winds as the cool
descending air becomes negatively buoyant and produces outflow
winds possibly up to 30 to 40 mph. Rainfall rates will range
from 0.5 to 1 inch per hour in the heaviest isolated storms.

The forcing of the initial convection will be driven mainly by
the conditional instability. However, an incoming upper short
wave will be a secondary driver of thunderstorms possibly later
tonight and again during the day Wednesday. The presence of this
upper level support and a modest LLJ and moisture transport
from the southwest may allow some of the thunderstorms to either
persist or dissipate in the evening and then re-develop during
the late evening/overnight hours. The primary concerns overnight
tonight would be for heavy rain over already saturated soils
and subsequent localized flash flooding.

The boundary layer should become well mixed and increasingly
stable late tonight into Wed morning, which will allow any
remaining convection to dissipate and come to an end. Lingering
light rain showers are possible through the morning. The humid
air mass shifts to the e/se ahead of the front on Wednesday, but
the passage of a sweeping upper s/w will add an element of deep
layer shear to the environment that may allow the convection
along and ahead of the trough to become more organized. The
threat of strong to severe storms is elevated during the day
Wednesday, with damaging winds and hail the main threats. Storm
mode will likely be cellular initially across the west, and then
quickly evolve into linear with the line moving through quickly
in the afternoon. This may mitigate the threat of heavy rain if
the line is progressive, but will need to monitor the potential
of training if the line sets up with an east- west orientation.

Temperatures will warm into the 80s and lower 90s Wednesday
with a noticeable cooling felt from the nw in the afternoon as
the front moves through.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A trough of low pressure will be the main weather driver for this
period. This trough will dig into the Great Lakes region
Wednesday night into Thursday morning, pushing a cold front
through our area. Rain showers and thunderstorms should fire
along this front late Wednesday night, which will slowly move
west to east through the day. The Twin Tiers will have the best
chance to see precipitation as the front moves through the
area. Continued shortwaves will stream through the trough,
allowing scattered rain showers and thunderstorms to persist
into the overnight hours.

On Friday, the upper level trough cuts off over the Great Lakes and
digs further into the Ohio River Valley. This keeps our area on
the leading edge of the trough, generating scattered rain
showers and thunderstorms throughout the day. Thunderstorm
chances diminish after daytime heating subsides but rain shower
chances will continue into the overnight. Rainfall amounts
during this period could reach a couple of inches across The
Twin Tiers, Catskills and Poconos, with locally higher amounts
over areas impacted by several storms.

Temperatures for this period will start off Thursday morning in
the mid to upper 60s, but as the front moves through and
advects in a cooler, dryer airmass, temps will only reach the
mid to upper 70s with dewpoints dropping throughout the day. Low
temps Thursday night into Friday morning will see areas in the
mid to upper 50s with dryer air in place. Fridays highs will
range in the 70s across the CWA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Models have been in pretty good agreement on the evolution of
the trough over our area through the extended period. The upper low
cuts off over Ohio and moves eastward, south of our area. This
allows for a chance PoPs to occur through early next week, with
thunderstorms during daytime heating and rain showers occurring
in the overnight hours. Temperatures will be relatively cool
during the weekend as the trough sits over us, with highs in the
70s and lows in the 50s. A slight warming trend will occur into
early next week, with highs getting back into the low to mid
80s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Mainly VFR conditions expected to prevail into this evening.
However, another round of scattered thunderstorms is now
developing, which will cause brief periodic restrictions from
through at least 00-02z. Highest confidence for a thunderstorm
to impact SYR.

Then, there is still a good deal of uncertainty regarding
convection later overnight. There is the potential for scattered
nocturnal storms, but the location and timing is still not
certain. The latest hi-res guidance would suggest another round
of showers and t'storms across central NY (mainly ITH-SYR-RME
terminals) between about 05-10z early Wednesday morning. It's
also possible these clip ELM and BGM. For now, only included
PROB30 groups at ITH-SYR-RME for this potential.

Fog may redevelop at ELM tonight if the convection holds off.
Winds will remain out of the west/nw with gusts 15 to 20 kt
this afternoon.

After 12z Wednesday expect prevailing VFR conditions areawide
for the rest of the morning and midday. Then, scattered t'storms
will redevelop around or just after 18z across CNY.

Outlook...

Wednesday afternoon and Wed night...Scattered to numerous
thunderstorms and associated IFR restrictions. Some of the
storms may produce strong wind gusts and heavy rain.

Thursday through Saturday...Again mainly VFR but restrictions
likely in showers and thunderstorms especially in the afternoon.

Sunday...Showers and possible thunderstorms with occasional
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ038>040-043-
     044-047-048-072.
NY...Heat Advisory until 8 PM EDT this evening for NYZ015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/MJM
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...BJT/MJM
Hazardous weather outlook, Jun 29, 9:24 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1024 AM EDT Tue Jun 29 2021

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-301430-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
1024 AM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms will develop this afternoon and evening. A
few storms may be strong to severe, producing heavy rainfall and
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slow-moving front will trigger a few severe thunderstorms on
Wednesday, with gusty winds and hail possible. Some of these storms
may also be capable of producing heavy rain which could lead to
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-301430-
Northern Oneida-
1024 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon and evening. A
few storms may be strong to severe producing, heavy rainfall and
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slow-moving front will trigger a few severe thunderstorms on
Wednesday, with gusty winds and hail possible. Some of these storms
may also be capable of producing heavy rain which could lead to
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Jun 29, 12:51 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
151 PM EDT Tue Jun 29 2021

PAZ048-291830-
Pike-
151 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE COUNTY...

At 150 PM EDT, a strong thunderstorm was located near Bushkill, or 13
miles southwest of Montague, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bushkill, Milford, Pecks Pond, Dingmans Ferry and Tamiment.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4114 7508 4115 7515 4125 7513 4125 7519
      4127 7520 4135 7504 4134 7479 4131 7480
      4129 7483 4116 7490 4108 7503
TIME...MOT...LOC 1750Z 250DEG 6KT 4118 7500

MJM
Special weather statement, Jun 29, 1:21 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
221 PM EDT Tue Jun 29 2021

NYZ018-291845-
Onondaga-
221 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONONDAGA COUNTY...

At 221 PM EDT, a strong thunderstorm was located near Jordan, or 8
miles west of Baldwinsville, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Syracuse, Clay, Lysander, Van Buren, Baldwinsville, North Syracuse,
Solvay, Liverpool, Jordan and Amboy.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4324 7614 4305 7609 4303 7649 4310 7650
      4311 7647 4323 7647 4323 7630 4320 7628
      4321 7626 4324 7627 4324 7626 4320 7622
      4322 7620 4324 7621 4327 7621
TIME...MOT...LOC 1821Z 264DEG 15KT 4312 7649

HLC
Special weather statement, Jun 29, 1:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
258 PM EDT Tue Jun 29 2021

NYZ018-291930-
Onondaga-
258 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONONDAGA COUNTY...

At 258 PM EDT, a strong thunderstorm was located near Baldwinsville,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Syracuse, Clay, Cicero, De Witt, Van Buren, Baldwinsville, North
Syracuse, Solvay, East Syracuse and Liverpool.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4324 7612 4322 7610 4303 7606 4306 7648
      4320 7648 4323 7630 4320 7627 4324 7626
      4322 7625 4320 7622 4322 7620 4324 7621
      4325 7617
TIME...MOT...LOC 1858Z 251DEG 15KT 4312 7640

HLC

The radar

The Ft Drum radar (KTYX), 88 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Onondaga

When
June 29, 2:30 PM EST to 4:00 PM EST
Where
Onondaga County, 2.08 mi SSE of Salina to 1.89 mi SSE of Salina
Cause
Heavy Rain
Property damage
$3,000
Reported by
State Official
Coordinates
43.043, -76.151

Torrential rainfall flooded Onondaga Street near the railroad bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965411.